Kentucky, 2010

Flash Flooding and Lightning Strike in Kentucky, July 27, 2010

July 27, 2010 · NWS LMK · 3 events in 2 counties and zones

2 inches was in place across the region. With ample daytime heating thunderstorms developed during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$932,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A very moist atmosphere with precipitable water values of 2.2 inches was in place across the region. With ample daytime heating thunderstorms developed during the afternoon hours. Portions of Hardin county saw 2-4 inches of rain in 2 hours that caused minor flooding problems on private land. More significant flash flooding occurred in Berea in Madison County, where training thunderstorms dropped 6 inches of rain in 2 hours. This led to more than $800,000 in damages and several water rescues. In addition another thunderstorm over Ft. Knox produced lightning which struck two cadets who were outside training. They were both hospitalized and one, an 18 year old female, eventually died from her injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 27, 5:18 AM EST, 8 hours 42 minutes earlier.

Area forecast discussion, Jul 27, 5:18 AM EST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
618 AM EDT TUE JUL 27 2010

...UPDATED AVIATION DISCUSSION...

...FORECAST UPDATE...

UPDATED ZONES TO ACCOUNT FOR AN AREA OF THUNDERSTORMS THAT WILL
MOVE ACROSS THE LAKE CUMBERLAND AND SOUTHERN BLUEGRASS AREAS
THROUGH THE EARLY MORNING HOURS. ISOLATED SHOWERS ACROSS SOUTHERN
INDIANA AND THE NORTHERN BLUEGRASS INDICATE WEAK INSTABILITY IS
ALREADY PRESENT WITHIN THIS SOMEWHAT TROPICAL UNCAPPED AIRMASS.
EXPECT SCATTERED DISORGANIZED SHOWERS AND OCCASIONAL THUNDERSTORMS
THROUGH THE AFTERNOON HOURS.

.SHORT TERM (TODAY AND TONIGHT)...

EARLIER YESTERDAY EVENING...WIDESPREAD HEAVY THUNDERSTORMS DEVELOPED
WITHIN A NEARLY TROPICAL AIRMASS ACROSS SOUTHEAST MISSOURI AND
TENNESSEE. THE MONDAY EVENING SOUNDING AT BNA INDICATED 2.3 INCHES
OF PRECIPITABLE WATER...SEVERAL STANDARD DEVIATIONS ABOVE JULY
CLIMATOLOGY. SCATTERED THUNDERSTORMS YESTERDAY AFTERNOON BROUGHT
LOCALIZED HEAVY RAIN ACROSS OUR SOUTHERN COUNTIES...INCLUDING THE
BOWLING GREEN AREA.

THE SYNOPTIC SITUATION WILL BE SIMILAR THIS AFTERNOON. KENTUCKY LIES
BETWEEN DRY CANADIAN AIR OVER OHIO...AND RICH GULF MOISTURE ACROSS
SOUTHERN ILLINOIS...SOUTHERN KENTUCKY...AND TENNESSEE. FORECAST
SOUNDINGS SHOW AN UNCAPPED...RELATIVE UNSTABLE ATMOSPHERE THIS
AFTERNOON WITH VERY DEEP MOISTURE ALMOST UP TO 500MB.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON...CONCENTRATED AGAIN ACROSS OUR SOUTHERN COUNTIES.
ALTHOUGH CONVERGE WILL BE SPOTTY...ANY STORMS THAT DO FORM WILL BE
SLOW MOVING AND WILL LIKELY PRODUCE LOCALIZED HEAVY RAINFALL. WITH
HIGH PRESSURE MOVING ACROSS THE APPALACHIANS THIS AFTERNOON...VERY
WEAK SOUTHERLY FLOW WILL ALLOW DEEP MOISTURE TO RETURN A BIT FARTHER
NORTH THIS AFTERNOON. EXPECT CENTRAL KENTUCKY TO HAVE A BIT GREATER
CHANCE OF A SCATTERED STORM. STILL...EXPECT THE NORTHERN BLUEGRASS
AND AREAS NORTH OF INTERSTATE 64 TO DAY DRY.

WILL KEEP AT LEAST SOME POPS ACROSS OUR SOUTH THROUGH LATE EVENING.
YESTERDAY'S CONVECTION WAS SLOW TO DISSIPATE ACROSS TENNESSEE...AND
EXPECT SOME SHOWERS TO LINGER THIS EVENING ACROSS OUR SOUTH.

SIMILAR TO YESTERDAY...EXPECT OCCASIONALLY CLOUDY SKIES TODAY.
INITIALLY SOME CIRRUS AND MID LEVEL CLOUDS WILL STREAM NORTHEAST
FROM LINGERING STORMS OVER THE MISSOURI BOOTHEEL. THEN...WIDESPREAD
CUMULUS WILL LIKELY DEVELOP THIS AFTERNOON ACROSS OUR SOUTH.

HIGHS TODAY WILL LIKELY AGAIN TOP OUR AROUND 90...WITH MUGGY
OVERNIGHT LOWS EARLY WEDNESDAY IN THE LOWER 70S.

.LONG TERM (WEDNESDAY - TUESDAY)...

MODELS CONTINUE IN AGREEMENT WITH HAVING THE SERN CONUS UPPER RIDGE
RETROGRADE TO THE SRN PLAINS BY THURSDAY...STAYING NEARLY PUT
THROUGH THE REST OF THE FORECAST...WITH ONLY SUBTLE DIFFERENCES IN
PLACEMENT. THIS WILL CHANGE OUR UPPER FLOW FROM ZONAL TO MORE
NORTHWESTERLY...WHICH WILL CONTINUE OUR ACTIVE PATTERN.

BEGINNING WED...SUBTLE HEIGHT FALLS NOTED IN THE AFTN THRU WED NIGHT
AS A LNWV TROF MOVES ACRS THE GREAT LAKES WED NIGHT. ASSOCIATED
CDFNT EXPECTED TO MOVE INTO THE UPPER OHIO VALLEY WED...REACH NEAR
THE OHIO RIVER BY 12Z THU AND EXIT OUR FA BY THU NIGHT. GFS IS 6-10
HRS FASTER WITH TROF/FRONT AND THEREFORE FASTER BRINGING IN DRIER
AIR DURG THE DAY THU. THE SREF IS SOMEWHAT OF A COMPROMISE BUT STILL
CLOSER TO THE GFS. WILL TREND POPS DOWN A BIT ON THU...LEAVING HIEST
POPS IN THE PRE-FNTL WARM/MOIST ZONE IN THE SOUTH...OTHERWISE WILL
LEAVE SCT POP WORDING FOR WED/WED NIGHT WITH ALL GUIDANCE INDICATING
A DIURNAL MAX (WED AFTN/EVE AS PRIME TIME). THIS IS A RELATIVELY
WELL DEFINED FRONT FOR LATE JULY WITH A COMBO OF MODERATE TO STRONG
INSTABILITY IN THE WARM SECTOR AND FRONTAL CONVERGENCE INITIATING
CONVECTIVE DEVELOPMENT. GIVEN THE DAYTIME PASSAGE OF THE
FRONT...BACKED OFF ON HIGH TEMPS A BIT DUE TO EXPECTED CLOUDS.

OUR CWA SHOULD REMAIN DRY FRIDAY INTO SATURDAY...WITH SMALL CHANCES
OF PRECIP RETURNING SATURDAY NIGHT OVER THE NW AND SUNDAY EVERYWHERE
AS THE GFS...ENSEMBLES AND CANADIAN ALL INDICATE A DISTURBANCE
RIDING AROUND THE TOP OF THE PLAINS HIGH. THE EURO KEEPS US DRY AS
IT HAS A MORE ROBUST RIDGE ALOFT...BUT WITH THE OTHER MODELS SHOWING
A FLATTENING OF THE RIDGE...WE COULD SEE SOME WEAK DISTURBANCES
ALOFT TRIGGER CONVECTION. KEPT POP CHANCES LOW DUE TO THE
UNCERTAINTY.

THE RIDGE WILL EVENTUALLY SLIDE BACK TO THE EAST...CAPPING US AND
PREVENTING ANY CONVECTION TO FIRE. HOWEVER MONDAY STILL LOOKS
UNSTABLE THIS FAR OUT SO CONTINUED SHOWERS/STORMS MAINLY FOR THE
AFTN-EVE...KEEPING SUNDAY NIGHT AND MONDAY NIGHT DRY. ALSO BECAUSE
OF THE HIGH SCOOTING EASTWARD...OUR TEMPS WILL CLIMB LATE NEXT
WEEKEND.

&&

.AVIATION (12Z TAF ISSUANCE)...

ISOLATED SHOWERS HAVE ALREADY DEVELOPED NEAR LEX AND SDF...WITH AN
AREA OF THUNDERSTORMS MOVING ACROSS THE LAKE CUMBERLAND AREA.
ISOLATED TO SCATTERED POP-UP SHOWERS ARE POSSIBLE AT ALL TAF SITES
THIS MORNING...WITH PERHAPS BETTER COVERAGE THIS AFTERNOON. DUE TO
DISORGANIZED AND ISOLATED NATURE OF CURRENT CONVECTION...WILL ONLY
PLACE CB IN THE TAFS...WITH VCTS LATER THIS AFTERNOON DURING PEAK
HEATING.

EXPECT VFR CONDITIONS...EXCEPT MVFR UNDER ANY STORMS. CONVECTION
WILL ERODE THIS EVENING AND EXPECT VFR FLYING OVERNIGHT.

EAST WINDS AROUND 5KT OR LESS SHOULD BECOME NEARLY CALM BY
MORNING...AND LIGHT SOUTHERLY BY 18Z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

UPDATE.........JSD
SHORT TERM.....JSD
LONG TERM......DK/11
AVIATION.......JSD
Hazardous weather outlook, Jul 27, 3:12 AM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
412 AM EDT TUE JUL 27 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280815-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
412 AM EDT TUE JUL 27 2010 /312 AM CDT TUE JUL 27 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ACROSS SOUTH CENTRAL KENTUCKY MAY PRODUCE
LOCALIZED HEAVY RAINFALL AND GUSTY WINDS THIS AFTERNOON AND EARLY
THIS EVENING. LIGHTNING WILL BE A THREAT WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH
THURSDAY AS A COLD FRONT IMPINGES ON A MOIST...UNSTABLE ENVIRONMENT.
GUSTY WINDS...BRIEF HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING
ARE THE MAIN THREATS FROM THESE STORMS.

MAINLY AFTERNOON AND EVENING ISOLATED THUNDERSTORMS ARE EXPECTED
LATE IN THE WEEKEND AS HOT AND MUGGY CONDITIONS RETURN TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JSD

In the hours before

Special weather statement, Jul 27, 12:14 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
114 PM EDT TUE JUL 27 2010

KYZ053-054-064-065-271800-
GREEN-LARUE-MARION-TAYLOR-
114 PM EDT TUE JUL 27 2010

...STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING AND VERY HEAVY
RAIN...

AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS OVER LARUE COUNTY...SLOWLY MOVING
SOUTHEAST AT ABOUT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF OVER AN INCH OF RAIN PER HOUR...AND GUSTY WINDS OF AROUND
30 MPH ARE EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3738 8569 3739 8566 3742 8567 3743 8583
      3745 8588 3762 8579 3760 8562 3756 8561
      3755 8563 3753 8558 3758 8551 3754 8524
      3733 8557
TIME...MOT...LOC 1713Z 291DEG 10KT 3748 8563

AL
Special weather statement, Jul 27, 12:41 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
141 PM EDT TUE JUL 27 2010

KYZ028-045-046-053-054-271830-
HARDIN-LARUE-MARION-NELSON-WASHINGTON-
141 PM EDT TUE JUL 27 2010

...STRONG THUNDERSTORM WITH HEAVY RAIN...AND DANGEROUS LIGHTNING...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS 5 MILES EAST OF ELIZABETHTOWN...AND
MOVING EAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAIN WITH
RAINFALL RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO
LESS THAN ONE HALF MILE...ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3763 8586 3784 8583 3784 8577 3782 8575
      3782 8568 3784 8565 3786 8519 3754 8524
TIME...MOT...LOC 1740Z 260DEG 18KT 3773 8575

JDA
Special weather statement, Jul 27, 1:31 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
231 PM EDT TUE JUL 27 2010

KYZ039-045-046-271900-
ANDERSON-NELSON-WASHINGTON-
231 PM EDT TUE JUL 27 2010

...STRONG THUNDERSTORM WITH HEAVY RAIN...AND DANGEROUS LIGHTNING...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BARDSTOWN...AND MOVING EAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAIN WITH
RAINFALL RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO
LESS THAN ONE HALF MILE...ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3776 8502 3771 8503 3768 8539 3769 8539
      3772 8541 3767 8546 3767 8549 3789 8559
      3789 8557 3792 8558 3793 8556 3795 8543
      3794 8537 3797 8518 3800 8518 3801 8508
TIME...MOT...LOC 1832Z 255DEG 21KT 3782 8542

JDA
Special weather statement, Jul 27, 1:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
239 PM EDT TUE JUL 27 2010

KYZ028-029-045-271915-
BULLITT-HARDIN-NELSON-
239 PM EDT TUE JUL 27 2010

...STRONG THUNDERSTORM WITH HEAVY RAIN...AND DANGEROUS LIGHTNING...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF ELIZABETHTOWN...AND MOVING EAST
AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAIN WITH
RAINFALL RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO
LESS THAN ONE HALF MILE...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
105 AND 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3782 8604 3783 8601 3787 8599 3794 8599
      3789 8559 3765 8549 3767 8560 3769 8560
      3770 8563 3773 8568 3769 8573 3775 8608
TIME...MOT...LOC 1839Z 283DEG 8KT 3782 8583

ES

The radar

The Louisville radar (KLVX), 10 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Hardin

When
July 27, 2:00 PM EST
Where
Hardin County, 0.88 mi SE of (Ftk)godman Aaf Ft K
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
37.890, -85.960

Two soldiers at Fort Knox were struck by lightning while doing training outside. They were airlifted to the hospital where an 18 year old female eventually died from the injuries she sustained. The time is approximate.

Flash Flood, Madison

When
July 27, 3:25 PM EST
Where
Madison County, 0.94 mi SE of Buggytown to 2.22 mi SE of Buggytown
Cause
Heavy Rain
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
37.620, -84.359

Law enforcement reported that there were two water rescues underway at KY 52 and Peggy Flatts Rd.

Flash Flood, Madison

When
July 27, 4:20 PM EST
Where
Madison County, 1.77 mi ESE of Farristown to 1.65 mi ENE of Mayde
Cause
Heavy Rain
Property damage
$892,000
Reported by
Fire Department/Rescue
Coordinates
37.612, -84.269

Homes were flooded on Peachtree Dr. near US Hwy 25 and Carpenter Rd.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Hardin2010-07-2718FemaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254086, 254078, 254080.